Alert archive / Nebraska / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 101, NWS Cheyenne, WY
NWS Cheyenne, WY issued this severe thunderstorm warning at Jul 19, 2020, 8:03 PM MDT for Sioux County, Nebraska; Goshen County, Wyoming. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 19, 2020, 8:03 PM MDT (02:03 UTC)
- Expired
- Jul 19, 2020, 8:45 PM MDT
- In force
- 42 min
- Issued by
- NWS Cheyenne, WY
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 60.0 mph
Counties Sioux County, NE, Goshen County, WY
The radar
The Cheyenne radar (KCYS), 153 km from the middle of the area, began a volume at 02:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 19, 4:06 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Rapid City, SD (KUNR), launched 00:00Z, 2.1 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 31 J/kg
- Mixed-layer CIN
- -48 J/kg
- Mixed-layer LCL
- 1904 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 19 m²/s²
- 0-3 km storm-relative helicity
- 155 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
445
WUUS55 KCYS 200203
SVRCYS
NEC165-WYC015-200245-
/O.NEW.KCYS.SV.W.0101.200720T0203Z-200720T0245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cheyenne WY
803 PM MDT Sun Jul 19 2020
The National Weather Service in Cheyenne has issued a
* Severe Thunderstorm Warning for...
Southwestern Sioux County in the Panhandle of Nebraska...
Northeastern Goshen County in southeastern Wyoming...
* Until 845 PM MDT.
* At 803 PM MDT, a severe thunderstorm was located 8 miles southeast
of Prairie Center, or 26 miles north of Torrington, moving east at
30 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Agate Bed National Monument and Prairie Center.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.
&&
LAT...LON 4239 10427 4255 10418 4253 10358 4213 10378
TIME...MOT...LOC 0203Z 282DEG 25KT 4244 10406
HAIL...1.75IN
WIND...60MPH
$$
Hammer3 follow-up statements
206
WWUS55 KCYS 200225
SVSCYS
Severe Weather Statement
National Weather Service Cheyenne WY
825 PM MDT Sun Jul 19 2020
NEC165-WYC015-200245-
/O.CON.KCYS.SV.W.0101.000000T0000Z-200720T0245Z/
Sioux NE-Goshen WY-
825 PM MDT Sun Jul 19 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM MDT
FOR SOUTHWESTERN SIOUX AND EASTERN GOSHEN COUNTIES...
At 825 PM MDT, a severe thunderstorm was located 8 miles west of
Agate Bed National Monument, or 25 miles northeast of Torrington,
moving east at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Agate Bed National Monument.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.
&&
LAT...LON 4234 10417 4252 10409 4253 10358 4213 10378
TIME...MOT...LOC 0225Z 283DEG 23KT 4239 10394
HAIL...1.00IN
WIND...60MPH
$$
Hammer294
WWUS55 KCYS 200236
SVSCYS
Severe Weather Statement
National Weather Service Cheyenne WY
836 PM MDT Sun Jul 19 2020
WYC015-200246-
/O.CAN.KCYS.SV.W.0101.000000T0000Z-200720T0245Z/
Goshen WY-
836 PM MDT Sun Jul 19 2020
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN GOSHEN COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for
the Panhandle of Nebraska.
LAT...LON 4229 10405 4249 10395 4247 10362 4213 10378
TIME...MOT...LOC 0236Z 282DEG 24KT 4236 10388
$$
NEC165-200245-
/O.CON.KCYS.SV.W.0101.000000T0000Z-200720T0245Z/
Sioux NE-
836 PM MDT Sun Jul 19 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM MDT
FOR SOUTHWESTERN SIOUX COUNTY...
At 836 PM MDT, a severe thunderstorm was located near Agate Bed
National Monument, or 25 miles northeast of Torrington, moving east
at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Agate Bed National Monument.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.
&&
LAT...LON 4229 10405 4249 10395 4247 10362 4213 10378
TIME...MOT...LOC 0236Z 282DEG 24KT 4236 10388
HAIL...1.00IN
WIND...60MPH
$$
Hammer105
WWUS55 KCYS 200246
SVSCYS
Severe Weather Statement
National Weather Service Cheyenne WY
846 PM MDT Sun Jul 19 2020
NEC165-200256-
/O.EXP.KCYS.SV.W.0101.000000T0000Z-200720T0245Z/
Sioux NE-
846 PM MDT Sun Jul 19 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN SIOUX COUNTY HAS
EXPIRED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been allowed to expire. However small
hail is still possible with this thunderstorm.
A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for
the Panhandle of Nebraska.
LAT...LON 4229 10405 4249 10395 4247 10362 4213 10378
TIME...MOT...LOC 0246Z 282DEG 25KT 4234 10380
$$
HammerWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 5:31 PM MDT, 2 hours 32 minutes earlier.
Area forecast discussion, Jul 19, 5:31 PM MDT, 2 hours 32 minutes before
Area Forecast Discussion National Weather Service Cheyenne WY 531 PM MDT Sun Jul 19 2020 .SHORT TERM...(This afternoon - Tuesday Night) Issued at 113 PM MDT Sun Jul 19 2020 Isolated to widely scattered thunderstorms are expected to develop across areas mainly along/east of the Laramie Range by mid to late afternoon. Significant uncertainty exists with storm coverage over the next several hours, mainly because of weak large scale forcing with the primary mechanism being a stationary front draped from N- S along the Laramie Range. Cumulus development has been limited so far per afternoon visible satellite imagery, but excellent low-lvl moisture transport is occurring with moist southeasterly flow over the Platte River Valley contributing to dew points approaching 65F at Torrington & Scottsbluff. We are likely a bit delayed for CI as low-level cloud cover stuck around over the Neb Panhandle into the late morning hours, but would expect initiation to occur by 21z as convective temperatures are reached. The main area of interest may be the central Laramie Range into the Platte River Valley with the help of enhanced low-level convergence associated w/ the Chugwater cyclone. Further south toward the CO border, a dryline bulge takes shape just south of the surface low which may be another focus for initiation in the next few hours. Any storms that develop over the next few hours will be capable of all modes of severe weather. SPC Mesoanalysis shows upwards of 2500 J/kg SBCAPEs in the warm sector with 30+ knots of effective bulk shear. CAPEs also approach 800 J/ kg in the -10 to -30 deg C layer, further supporting potential for large hail especially w/ any supercell structures. Backed near-sfc flow is also contributing to curved low-level hodographs, possibly supporting isolated tornado potential given fairly low LCLs around 1250 meters. This threat would be enhanced with any cell splits or right movers. Storms may merge into one more linear complexes this evening into late tonight as the low-level jet strengthens. Daily chances for strong to severe thunderstorms will exist along/ east of the Laramie Range each afternoon through Tuesday given the stationary boundary remaining in place. .LONG TERM...(Wednesday - Sunday) Issued at 300 AM MDT Sun Jul 19 2020 Upper level ridging still looks to be on track for the remainder of the week from Wednesday onward. Model guidance still showing agreement with warm air advection continually making the area warm with southwest flow in the lower levels creating daytime maximum 700mb temps 14C-18C. While atmospheric ridging aloft continues over the region, that certainly won't discount the opportunity for moisture to be on slightly elevated over the area. Split flow at the H5 and H3 levels show a cut off low near the California coastline and more impressive height falls to the Pacific Northwest associated with a upper level trough. The split flow regime will continue from Wednesday to the weekend, allowing the best energy to stay further to the north based off medium to long range guidance. However, with the cut off low slowly propagating to the east and northeast aloft, it will eventually be absorbed into a more defined upper level trough at the 300mb level by 0Z Saturday. With diffluent flow aloft, the possibility of thunderstorm activity on the increase would need additional surface moisture plumes from the continental region of Mexico, Pacific Ocean moisture, and/or the Gulf of Mexico. Surface convergence and instability look plausible from the model guidance, however the most recent models are showing a slightly more eastward surface High compared to the previous day. If our area is to receive much needed rainfall across the region, this more eastward track of the surface High pressure across the central CONUS is a less favorable trend for our CWA in regard to rainfall. Overall, monsoon flow will begin to approach the area towards the end of the week, but we are not in the most favorable pattern for continued impulses of moisture. This is represent with PoPs up to 40 percent in the extended forecast package as of this time. With the upper level ridging staying put, we can expect temperatures to be warm the next week or so, with little relief of cooler temperatures on the horizon. && .AVIATION...(For the 00Z TAFS through 00Z Monday evening) Issued at 524 PM MDT Sun Jul 19 2020 Wyoming TAFS...VFR. Occasional thunderstorms at Cheyenne producing wind gusts to 40 knots until 02Z. Thunderstorms in the vicinity at Laramie until 02Z. Wind gusts to 35 knots until 05Z. Nebraska TAFS...VFR at Chadron until 12Z, with occasional thunderstorms producing MVFR and wind gusts to 45 knots until 03Z. MVFR from 12Z to 15Z, then VFR. VFR at Alliance until 07Z, with occasional thunderstorms producing MVFR and wind gusts to 45 knots until 03Z. MVFR from 07Z to 12Z, then IFR until 15Z, then VFR. VFR at Scottsbluff until 08Z, with occasional thunderstorms producing MVFR and wind gusts to 45 knots until 02Z. MVFR from 08Z to 09Z, then IFR until 15Z, then VFR. Wind gusts to 20 knots after 19Z Monday. VFR at Sidney until 10Z, with occasional thunderstorms producing MVFR and wind gusts to 45 knots until 03Z. IFR from 10Z to 16Z, then VFR. && .FIRE WEATHER... Issued at 300 AM MDT Sun Jul 19 2020 Stationary front lays along a line from Riverton to Rawlins to Craig Colorado this morning. The front will meander a little to the east today to near the Laramie Range this afternoon. East of the front...east to southeast upslope winds will keep humidity high and provide chances for afternoon and evening showers and thunderstorms. West of the front...drier and breezier conditions will exist over the next several days. Monsoonal moisture will interact with the front for good chances of wetting rains from the Laramie Range east into the Panhandle through the upcoming week. Fire weather concerns expected to be minimal. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...None. NE...None. && SHORT TERM...CLH LONG TERM...BW AVIATION...RUBIN FIRE WEATHER...GCC
Hazardous weather outlook, Jul 19, 5:27 AM MDT, 14 hours 36 minutes before
Hazardous Weather Outlook National Weather Service Cheyenne WY 527 AM MDT Sun Jul 19 2020 NEZ002-003-019>021-054-055-095-096-WYZ101-102-107-108-118-119- 201130- Dawes-Box Butte-Scotts Bluff County-Banner County-Morrill- Kimball County-Cheyenne-North Sioux-South Sioux- Converse County Lower Elevations-Niobrara County- East Platte County-Goshen County-Central Laramie County- East Laramie County- 527 AM MDT Sun Jul 19 2020 This hazardous weather outlook is for portions of panhandle Nebraska...western Nebraska...east central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT Isolated to widely scattered thunderstorms are expected to develop across the high plains this afternoon, possibly merging into one or more clusters of storms tonight. A few storms may be severe, with large hail up to golf ball size and wind gusts up to 60 MPH the primary hazards. A tornado or two is also possible. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY Daily chances for afternoon and evening thunderstorms expected east of the Laramie Range this upcoming week. Some of the storms could become severe with large hail...damaging downburst winds and heavy rainfall. .Spotter information statement... Spotter activation may be needed first along the Interstate 25 Corridor after 2 PM. Spotter activation may be needed for the Nebraska Panhandle from 4 PM through 7 PM this evening. WYZ103>106-109>117-201130- North Laramie Range-Ferris/Seminoe/Shirley Mountains- Shirley Basin-Central Laramie Range and Southwest Platte County- Central Carbon County-North Snowy Range Foothills- Southwest Carbon County-Sierra Madre Range- Upper North Platte River Basin-Snowy Range-Laramie Valley- South Laramie Range-South Laramie Range Foothills- 527 AM MDT Sun Jul 19 2020 This hazardous weather outlook is for portions of south central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY The probability for widespread hazardous weather is low. .Spotter information statement... Spotter activation will not be needed.
In the hours before
Local storm report, Jul 19, 6:05 PM MDT, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
605 PM MDT SUN JUL 19 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0604 PM HAIL W MINATARE 41.81N 103.50W
07/19/2020 M2.00 INCH SCOTTS BLUFF NE TRAINED SPOTTER
&&Local storm report, Jul 19, 6:53 PM MDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
653 PM MDT SUN JUL 19 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0646 PM HAIL 1 SE DULL CENTER 43.40N 104.95W
07/19/2020 M1.75 INCH CONVERSE WY CO-OP OBSERVER
LASTED LESS THAN 5 MINUTES,.
&&Local storm report, Jul 19, 7:04 PM MDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
704 PM MDT SUN JUL 19 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM TSTM WND DMG 3 E LAKE MINATARE 41.93N 103.44W
07/19/2020 SCOTTS BLUFF NE PUBLIC
LARGE TREE UPROOTED. SOCIAL MEDIA POST.
&&Local storm report, Jul 19, 7:07 PM MDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
707 PM MDT SUN JUL 19 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0609 PM HAIL 6 SSW MELBETA 41.70N 103.56W
07/19/2020 E1.75 INCH SCOTTS BLUFF NE PUBLIC
GOLF BALL SIZE HAIL 6 MILES SOUTH OF HIGHWAY 92 ON
WRIGHTS GAP RD.
&&Local storm report, Jul 19, 7:09 PM MDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
709 PM MDT SUN JUL 19 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM HAIL S GERING 41.83N 103.67W
07/19/2020 M1.75 INCH SCOTTS BLUFF NE PUBLIC
&&Local storm report, Jul 19, 7:36 PM MDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
736 PM MDT SUN JUL 19 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM FUNNEL CLOUD 5 N LOST SPRINGS 42.84N 104.92W
07/19/2020 CONVERSE WY TRAINED SPOTTER
FUNNEL CLOUD UNDER ROTATING WALL CLOUD LASTED 2-3
MINUTES.
&&The office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 19, 6:32 PM MDT | Severe Thunderstorm Warning | CYS | Box Butte, Dawes, Sioux | 58 min |
| Jul 19, 8:11 PM MDT | Severe Thunderstorm Warning | CYS | Box Butte, Dawes | 49 min |
| Jul 19, 8:14 PM MDT | Severe Thunderstorm Warning | CYS | Sioux | 46 min |
| Jul 19, 8:54 PM MDT | Severe Thunderstorm Warning | CYS | Box Butte, Dawes | 38 min |
| Jul 19, 9:31 PM MDT | Special Weather Statement | CYS | Box Butte | 44 min |
| Jul 19, 9:35 PM MDT | Special Weather Statement | CYS | Sioux | 40 min |
| Jul 19, 9:39 PM MDT | Severe Thunderstorm Warning | CYS | Sioux | 51 min |
| Jul 20, 4:26 PM MDT | Special Weather Statement | CYS | Sioux | 49 min |
| Jul 20, 4:56 PM MDT | Special Weather Statement | CYS | Sioux | 49 min |
| Jul 20, 5:39 PM MDT | Special Weather Statement | CYS | Box Butte | 51 min |
| Jul 19, 6:02 PM MDT | Severe Thunderstorm Warning | CYS | Converse, Niobrara | 58 min |
| Jul 19, 6:44 PM MDT | Tornado Warning | CYS | Converse, Niobrara | 31 min |
| Jul 19, 7:14 PM MDT | Severe Thunderstorm Warning | CYS | Converse, Niobrara | 46 min |
| Jul 19, 7:24 PM MDT | Tornado Warning | CYS | Niobrara | 36 min |
| Jul 19, 7:57 PM MDT | Tornado Warning | CYS | Niobrara | 33 min |
| Jul 19, 8:30 PM MDT | Tornado Warning | CYS | Goshen, Niobrara | 17 min |
| Jul 19, 8:45 PM MDT | Severe Thunderstorm Warning | CYS | Goshen, Niobrara | 45 min |
| Jul 20, 12:04 PM MDT | Special Weather Statement | CYS | Platte | 26 min |
| Jul 20, 12:51 PM MDT | Special Weather Statement | CYS | Platte | 24 min |
| Jul 20, 1:15 PM MDT | Special Weather Statement | CYS | Albany | 30 min |
| Jul 20, 1:27 PM MDT | Special Weather Statement | CYS | Niobrara | 33 min |
| Jul 20, 2:27 PM MDT | Special Weather Statement | CYS | Niobrara | 33 min |
| Jul 20, 2:53 PM MDT | Special Weather Statement | CYS | Converse, Niobrara | 52 min |
| Jul 20, 3:45 PM MDT | Special Weather Statement | CYS | Converse | 45 min |
| Jul 20, 4:27 PM MDT | Special Weather Statement | CYS | Converse | 48 min |
| Jul 20, 4:52 PM MDT | Severe Thunderstorm Warning | CYS | Converse | 18 min |
| Jul 20, 5:05 PM MDT | Special Weather Statement | CYS | Platte | 40 min |
| Jul 20, 5:13 PM MDT | Special Weather Statement | CYS | Niobrara | 47 min |
| Jul 20, 5:14 PM MDT | Special Weather Statement | CYS | Niobrara | 46 min |
| Jul 20, 5:16 PM MDT | Special Weather Statement | CYS | Converse | 44 min |
| Jul 20, 5:41 PM MDT | Special Weather Statement | CYS | Laramie | 49 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2020Severe Thunderstorm Warnings in Wyoming, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.